Michigan, 2013Rip Current in Michigan, July 17, 2013
July 17, 2013 · NWS MQT · 1 event in 1 county or zone
A teenage boy was carried offshore by a structural rip current at Aronson Island in Escanaba, and then he was overcome by the crashing of 3-4 foot waves.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A teenage boy was carried offshore by a structural rip current at Aronson Island in Escanaba, and then he was overcome by the crashing of 3-4 foot waves.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 17, 3:36 PM EST, 1 hour 54 minutes earlier.
Area forecast discussion, Jul 17, 3:36 PM EST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
436 PM EDT WED JUL 17 2013
.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 432 PM EDT WED JUL 17 2013
SFC OBS SHOW THAT AFTERNOON INLAND TEMPS HAVE REACHED THE CONVECTIVE
TEMPERATURE AT MANY LOCATIONS (INTO THE UPPER 80S AND LOWER 90S) AND
THUS HAVE STARTED TO SEE ISOLD SHRA/TSRA BEGINNING TO FORM OVER FAR
WRN UPR MI AND ALONG THE LAKE SUPERIOR LAKE BREEZE AND VNCTY OF
STALLED OUT FRONT IN NORTH CENTRAL UPR MI. WITH SBCAPE VALUES OF
2000-2500 J/KG AND ALONG WITH EFFECTIVE BULK SHEAR VALUES 35-40 KT
THERE IS A CHANCE THAT SOME OF THESE STORMS COULD BECOME SVR THIS
AFTERNOON INTO THIS EVENING. AS A RESULT SPC HAS MUCH OF UPR MI IN A
SLIGHT RISK FOR DAY1 CONVECTIVE OUTLOOK AND HAS JUST ISSUED A SWOMCD
FOR POSSIBLE SVR TSTM WATCH ISSUANCE. UNIDIRECTIONAL FLOW PARALLEL
TO THE SURFACE BOUNDARIES COULD SUPPORT STORM DEVELOPMENT FAVORING
FORWARD PROPAGATING LINE SEGMENTS AND SMALL BOW ECHOES WITH THE
POTENTIAL FOR DAMAGING WINDS AND HAIL ALONG WITH HEAVY RAIN.
EXPECT MUCH OF THE CONVECTION FORMING NOW TO GRADUALLY DIMINISH BY
LATE THIS EVENING AS HEATING/INSTABILITY WANES A BIT. STORMS SHOULD
THEN REDEVELOP LATER TONIGHT TO THE WEST OVER NRN MN AS WARM
ADVECTION KICKS IN ALONG STALLED OUT FRONTAL BOUNDARY IN RESPONSE TO
SHORTWAVE ROUNDING BROAD 5H RIDGE. LOOK FOR STORMS TO THEN TRACK ESE
ALONG FRONTAL BOUNDARY AND 850-300 MB THCKNS LINES AND INTO UPPER MI
ON THURSDAY...ESPECIALLY AFFECTING THE NRN AND ERN PORTIONS OF THE
CWA. WITH PWATS EXCEEDING 2.00 INCHES OR 190-195 PCT OF NORMAL...
TORRENTIAL HEAVY RAIN WILL BE POSSIBLE WITH STORMS AND THERE IS A
POTENTIAL FOR SOME FLASH FLOODING IF STORMS CONTINUE TO TRACK OVER
THE NRN AND ERN PORTIONS OF THE CWA DURING THE DAY ON THURSDAY. WITH
MLCAPES VALUES FORECAST TO BE NEAR 1500 J/KG AND DEEP LAYER SHEAR
VALUES OF 35-45 KT THERE IS AGAIN A POTENTIAL FOR SVR STORMS ON THU
AND SPC HAS ALL OF UPR MI HIGHLIGHTED IN SLIGHT RISK. COMBINATION OF
VEERING WIND PROFILE IN THE LOWER LVLS...STRONG
INSTABILITY...MODERATE TO STRONG DEEP LAYER...AND VERY MOIST
DEWPOINTS IN THE LOWER 70S CONTRIBUTING TO LOW LFC HEIGHTS COULD ALL
SUPPORT SUPERCELL DEVELOPMENT. ALTHOUGH THE PRIMARY THREATS WITH
THURSDAYS STORMS WILL LIKELY BE DAMAGING WIND...HEAVY RAIN AND LARGE
HAIL...ISOLD TORNADOES WILL ALSO BE POSSIBLE ESPECIALLY WITH ANY
STORMS THAT INTENSIFY AND MOVE EWD ALONG WARM/QUASISTATIONARY
FRONTAL BOUNDARY.
.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 432 PM EDT WED JUL 17 2013
THURSDAY NIGHT THROUGH FRIDAY...A SLOW MOVING WARM FRONT WILL
CONTINUE TO LIFT FROM LAKE SUPERIOR NORTHWARD INTO ONTARIO DURING
THE EVENING HOURS AS A COLD FRONT IS PUSHED SOUTHEASTWARD OUT OF
SOUTHERN MANITOBA INTO NORTHEASTERN MN DURING THE OVERNIGHT HOURS. AT
THE SAME TIME THE UPPER LEVEL 500MB TROUGH WILL BEGIN DIGGING
SOUTHWARD INTO THE REGION. OUT AHEAD OF THE COLD FRONT A 40KT LLJ IS
EXPECTED TO DEVELOP AND REMAIN IN PLACE THROUGH THE OVERNIGHT HOURS.
THIS WILL CONTINUE TO PUMP MOISTURE INTO THE AREA. WHILE THE FORECAST
SOUNDINGS GAIN A BIT MORE MOISTURE THROUGHOUT...DRY AIR REMAINS IN
PORTIONS OF THE MID AND LOWER LEVELS...IF THIS IS NOT ALTERED BY
EARLIER CONVECTION...THEREFORE A CONTINUED WIND THREAT WILL EXIST
DURING THE EVENING AND OVERNIGHT HOURS. STRONG TO SEVERE
THUNDERSTORMS WILL BE POSSIBLE THURSDAY EVENING INTO THE OVERNIGHT
HOURS AS 0-6KM SHEAR VALUES ARE EXPECTED TO BE AROUND 40 TO 45 KNOTS
ALONG AND AHEAD OF THE COLD FRONT...WITH SHEAR VECTORS BECOMING
PERPENDICULAR TO THE FORCING. PWATS DURING THIS TIME PERIOD WILL BE
150-200 PERCENT OF NORMAL LEADING TO VERY HEAVY RAIN POTENTIAL. LATE
THURSDAY NIGHT THROUGH FRIDAY AFTERNOON THE COLD FRONT TO THE
NORTHWEST OF THE AREA WILL CONTINUE SOUTHEASTWARD PUSHING SOUTHEAST
OF THE AREA BY LATE FRIDAY AFTERNOON. FORCING ALONG AND AHEAD OF THE
COLD FRONT...ALONG WITH CONTINUED MOISTURE FLOWING INTO THE
SYSTEM...WILL KEEP AN INCREASED CHANCE FOR SHOWERS AND THUNDERSTORMS
IN THE FORECAST THROUGH FRIDAY MORNING. THE SEVERE THREAT WILL SHIFT
SOUTHEASTWARD INTO THE LOWER GREAT LAKES BY FRIDAY AFTERNOON AS THE
FRONT SHIFTS OUT OF THE AREA. THE UPPER LEVEL 500MB TROUGH WILL MOVE
DIRECTLY OVERHEAD BY FRIDAY AFTERNOON...WHICH WILL KEEP A CONTINUED
SLIGHT CHANCE OF SHOWERS AND POSSIBLY AN ISOLATED THUNDERSTORM IN THE
FORECAST...HOWEVER THE COVERAGE WILL BE GREATLY REDUCED.
FRIDAY NIGHT THROUGH SUNDAY NIGHT...FRIDAY NIGHT THE UPPER LEVEL
500MB TROUGH AXIS WILL SHIFT TO THE EAST OF THE UPPER GREAT LAKES AS
HIGH PRESSURE OVER SOUTHERN CANADA AND THE NORTHERN PLAINS BEGINS TO
BUILD INTO THE REGION. NORTHERLY FLOW ON THE EAST SIDE OF THE HIGH
WILL PUSH COOLER AND DRIER AIR IN FROM CANADA AS SHOWN BY OVERLAYING
1000-500MB RH...MSLP AND MOISTURE TRANSPORT. THE HIGH PRESSURE
SYSTEM WILL CONTINUE TO SHIFT EASTWARD BECOMING DIRECTLY OVERHEAD
SATURDAY NIGHT INTO THE DAY SUNDAY. WITH THE HIGH DIRECTLY
OVERHEAD...WINDS WILL BE LIGHT AND VARIABLE ALLOWING TEMPERATURES TO
POSSIBLY COOL INTO THE LOW AND MID 40S...ESPECIALLY OVER THE INLAND
WEST AREA. THE HIGH PRESSURE SYSTEM IS PROGGED TO REMAIN OVER THE
CWA INTO SUNDAY NIGHT.
MONDAY THROUGH WEDNESDAY...CONSIDERABLE DIFFERENCES REMAIN IN TIMING
AND STRENGTH OF UPPER LEVEL WAVES MOVING INTO THE AREA ALONG WITH
MOISTURE AND SURFACE PRESSURE FIELDS. THIS DIFFERENCE OCCURS FROM
MODEL TO MODEL AND FROM MODEL RUN TO MODEL RUN FOR THE WEATHER
PATTERN OVER THE FIRST HALF OF NEXT WEEK. WITH SUCH INCONSISTENCIES
HAVE DECIDED TO STICK WITH A CONSENSUS OF THE MODELS FOR THIS TIME
PERIOD.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 349 PM EDT WED JUL 17 2013
VFR CONDITIONS SHOULD GENERALLY PREVAIL THROUGH THE PERIOD AT ALL
SITES. LOOK FOR ISOLD TO SCT SHRA/TS TO DEVELOP LATE THIS AFTERNOON
AT KIWD AND KSAW ALONG LAKE BREEZE BOUNDARY AND THEN DIE OUT LATE
THIS EVENING WITH LOSS OF BETTER HEATING/INSTABILITY. LOOK FOR
WIDESPREAD SHRA/TSRA ON THU MORNING AS WARM FRONT LIFTS ACROSS AREA.
&&
.MARINE...(FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 432 PM EDT WED JUL 17 2013
WITH RELATIVELY WEAK PRES GRADIENT AND HI STABILITY OVER THE
RELATIVELY COOL LAKE WATERS...EXPECT WINDS NO HIGHER THAN 20 KTS
THIS FORECAST PERIOD. THE MAIN WEATHER CONCERN WILL BE FOG WITH A
HUMID AIRMASS DOMINATING. THIS FOG IS LIKELY TO BE MOST WIDESPREAD
ON THU NIGHT FOLLOWING SOME STRONG TO POSSIBLY SVR THUNDERSTORMS
THAT WILL FURTHER SATURATE THE MARINE LAYER. THE ARRIVAL OF DRIER
AIR ON FRI SHOULD DISSIPATE THE FOG.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&
SHORT TERM...VOSS
LONG TERM...KEC
AVIATION...VOSS
MARINE...VOSS
Hazardous weather outlook, Jul 17, 2:49 PM EST, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
349 PM EDT WED JUL 17 2013
MIZ001>007-009>014-084-085-181200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
349 PM EDT WED JUL 17 2013 /249 PM CDT WED JUL 17 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS WILL DEVELOP THIS EVENING AND BECOME MORE
NUMEROUS INLAND FROM LAKE SUPERIOR. THESE THUNDERSTORMS WILL CONTINUE
TONIGHT. SOME OF THE STORMS THIS EVENING COULD BE SEVERE WITH
DAMAGING WINDS...LARGE HAIL AND HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
PERIODS OF THUNDERSTORMS ARE EXPECTED THURSDAY INTO FRIDAY AFTERNOON.
SOME OF THE STORMS THURSDAY AND THURSDAY NIGHT COULD BE SEVERE AND
CAUSE DAMAGING WINDS...LARGE HAIL AND TORRENTIAL RAIN THAT COULD LEAD
TO FLASH FLOODING.
THERE IS ANOTHER CHANCE OF THUNDERSTORMS MONDAY AND TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS MAY BE NEEDED THIS EVENING AND AGAIN THURSDAY AND
THURSDAY NIGHT.
LSZ162-240>251-263>267-181200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
349 PM EDT WED JUL 17 2013 /249 PM CDT WED JUL 17 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE POSSIBLE TONIGHT...MAINLY OVER SOUTHERN LAKE
SUPERIOR. SOME OF THE STORMS COULD BE STRONG WITH GUSTY WINDS AND
FREQUENT LIGHTNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS ARE POSSIBLE OVER LAKE SUPERIOR THURSDAY INTO FRIDAY
MORNING. SOME STORMS THURSDAY AND THURSDAY NIGHT COULD BE STRONG...
WITH LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN.
PATCHY DENSE FOG IS POSSIBLE OVER LAKE SUPERIOR LATE THURSDAY AND
THURSDAY NIGHT.
THERE IS ANOTHER CHANCE OF THUNDERSTORMS MONDAY AND TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS MAY BE NEEDED THIS EVENING AND AGAIN THURSDAY AND
THURSDAY NIGHT.
LMZ221-248-250-181200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
349 PM EDT WED JUL 17 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE POSSIBLE TONIGHT. SOME OF THESE STORMS COULD BE
STRONG TONIGHT...WITH GUSTY WINDS...AND HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
PERIODS OF THUNDERSTORMS ARE EXPECTED THURSDAY THROUGH FRIDAY. SOME
OF THE STORMS COULD BE STRONG THURSDAY AND THURSDAY NIGHT. THE MAIN
HAZARDS WILL BE DAMAGING WINDS AND HEAVY RAIN.
THERE IS ANOTHER CHANCE OF THUNDERSTORMS MONDAY AND TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS MAY BE NEEDED THIS EVENING AND AGAIN THURSDAY AND
THURSDAY NIGHT.
KEC
In the hours before
Special weather statement, Jul 17, 2:43 PM EST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
343 PM EDT WED JUL 17 2013
MIZ007-172030-
LUCE-
343 PM EDT WED JUL 17 2013
...SIGNIFICANT WEATHER ALERT FOR SOUTHERN LUCE COUNTY UNTIL 430 PM
EDT...
AT 339 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MCMILLAN...OR 9 MILES WEST OF NEWBERRY.
THIS STORM WAS MOVING EAST AT 25 MPH.
PENNY SIZE HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
MCMILLAN...
DOLLARVILLE...
NEWBERRY...
SOO JUNCTION...
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
KLUBER
Rip Current, Delta
- When
- July 17, 5:30 PM EST to 5:40 PM EST
- Where
- Delta forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Coast Guard
- Coordinates
- 45.792, -86.871 (the zone’s center; the record gives no point)
The Coast Guard confirmed that a teenage boy drowned on the afternoon of the 17th in a structural rip current at Aronson Island in Escanaba. He was carried offshore by the rip current and then was overcome by the crashing of 3-4 foot waves.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Wisconsin, July 17 to 19, 20131 death · 1 event
- Flash Flood and Hail in Georgia, July 17, 2013$5.3 million · 1.75 in hail · 26 events
- Flash Flood and Hail in South Carolina, July 17, 2013$1.1 million · 1.5 in hail · 23 events
- Hail and Damaging Winds in Montana, July 17, 2013$304,000 · 1.75 in hail · 22 events
- Flash Flooding and Hail in Pennsylvania, July 17, 2013$465,000 · 1 in hail · 12 events
- Flash Flooding and Hail in Montana, July 17, 20138 injured · 1.25 in hail · 8 events
- Damaging Winds in Vermont, July 17, 2013$120,000 · 55 kt wind · 11 events
- Damaging Winds and Lightning Strikes in Florida, July 17, 2013$90,000 · 10 events
- Flash Flooding and Hail in Tennessee, July 17, 2013$75,000 · 1 in hail · 7 events
- Lightning Strike and Heavy Rain in Colorado, July 17, 2013$60,000 · 2 events
- Damaging Winds and Lightning Strike in New Hampshire, July 17 to 18, 2013$20,000 · 50 kt wind · 12 events
- Flash Flood and Damaging Winds in North Carolina, July 17, 2013$26,000 · 52 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508314.